Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 210, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 3, 2005, 12:27 PM CDT for Decatur County, Norton County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2005, 12:27 PM CDT (17:27 UTC)
- Expired
- Jul 3, 2005, 1:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Decatur County, KS, Norton County, KS
The radar
The Goodland radar (KGLD), 149 km from the middle of the area, began a volume at 17:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 1:00 PM CDT | HAIL 1 | Norcatur, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 7:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -681 J/kg
- Mixed-layer LCL
- 2503 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 031727 SVRGLD KSC039-137-031815- /O.NEW.KGLD.SV.W.0210.050703T1727Z-050703T1815Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1227 PM CDT SUN JUL 3 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DECATUR COUNTY IN NORTHWEST KANSAS NORTON COUNTY IN NORTHWEST KANSAS * UNTIL 115 PM CDT * AT 1225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR CLAYTON...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORCATUR AROUND 1235 PM CDT... REAGER AROUND 1245 PM CDT... NORTON AROUND 105 PM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING. LAT...LON 4001 9995 3987 10041 3962 10026 3972 9982 $$ LOCKHART
2 follow-up statements
000 WWUS53 KGLD 031750 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1151 AM MDT SUN JUL 3 2005 KSC039-137-031815- /O.CON.KGLD.SV.W.0210.000000T0000Z-050703T1815Z/ NORTON KS-DECATUR KS- 1251 PM CDT SUN JUL 3 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 115 PM CDT FOR DECATUR AND NORTON COUNTIES... AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR REAGER...MOVING EAST AT 35 MPH. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT SUNDAY AFTERNOON FOR NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 4001 9995 3987 10041 3962 10026 3972 9982 $$ LOCKHART
000 WWUS53 KGLD 031813 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1214 PM MDT SUN JUL 3 2005 KSC039-137-031824- /O.EXP.KGLD.SV.W.0210.000000T0000Z-050703T1815Z/ NORTON KS-DECATUR KS- 114 PM CDT SUN JUL 3 2005 ...THE SEVERE THUNDERSTORM WARNING FOR DECATUR AND NORTON COUNTIES EXPIRES AT 115 PM CDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR EAST CENTRAL COLORADO AND NORTHWESTERN KANSAS. LAT...LON 4001 9995 3987 10041 3962 10026 3972 9982 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:25 AM CDT, 9 hours 2 minutes earlier.
Area forecast discussion, Jul 3, 3:25 AM CDT, 9 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 225 AM MDT SUN JUL 3 2005 .DISCUSSION...FORECAST CONCERNS ARE CONVECTIVE POTENTIAL THE NEXT SEVERAL DAYS AND THE THREAT FOR LOCALLY HEAVY RAIN MONDAY NIGHT AS THE FORECAST AREA REMAINS IN AN ACTIVE NORTHWEST FLOW REGIME. AT 0830Z LATEST RADAR MOSAIC SHOWING PESKY SHOWERS AND THUNDERSTORMS MAINLY ALONG AND SOUTH OF INTERSTATE 70. PERUSING MODEL DATA SUGGESTS THAT THIS ACTIVITY IS BEING DRIVEN BY WHAT THE RUC DEPICTS AS AN ENHANCED AREA OF 850-700 TEMPERATURE ADVECTION AHEAD OF A 700MB SHORTWAVE AND ASSOCIATED SURFACE LOW OVER SOUTHEAST COLORADO. 21Z SREF FROM SPC ALSO SHOWING THIS GENERAL AREA AS WELL...PICKING UP ON SOME ENERGY MOVING ACROSS THE NORTHEAST PLAINS OF COLORADO. WILL POPULATE GRIDS WITH SOME TYPE OF CONCENSUS FOR THE SHORT TERM 1ST PERIOD. TODAY/TONIGHT...A COOL FRONT WILL PUSH THROUGH THE FORECAST AREA TODAY BRINGING TEMPERATURES DOWN ABOUT 3-10F PER 850 FORECASTS. THAT YIELDS HIGHS NEAR 90 NORTH AND WEST TO MID 90S EAST AND PERHAPS SOUTH. 700-500MB HUMIDITY FORECASTS FROM THE NGM/GFS/NAM SUGGEST ANOTHER UPPER WAVE TO MOVE INTO FAR EASTERN COLORADO VERY LATE IN THE DAY. THIS CONVECTIVE THREAT WILL ALSO BE AVAILABLE OVER THE FAR SOUTH/SOUTHWEST WHERE THE FRONTAL BOUNDARY IS EXPECTED TO BE. WILL KEEP POPS CONFINED TO THESE AREAS. AFTER 00Z CONVECTIVE THREAT LOOKS TO BE LIMITED TO THE FRONTAL BOUNDARY TO OUR SOUTH...MATCHING UP WELL WITH BETTER MID LEVEL MOISTURE AXIS. 700 OMEGA IS ACTUALLY DOWNWARD THROUGH MIDNIGHT SUPPORTING MODEL QPF OF NEAR ZERO PER GFS/NGM FORECASTS. WILL DOWN THE POPS QUITE A BIT AS A RESULT. MONDAY/MONDAY NIGHT...SURFACE HIGH SLIDES SOUTHEAST ALLOWING WINDS TO VEER AROUND TO THE SOUTHEAST AND BEGIN SOME RETURN FLOW INTO THE AREA. ANOTHER WAVE MOVES INTO THE NORTHWEST 1/3 OR SO OF THE AREA LATE IN THE DAY. PREFER THE GFS HANDLING OF THE RETURN FLOW IN ITS INSTABILITY AND QPF FORECASTS WHICH (LIKE LAST NIGHTS RUN) FAVOR HIGHEST POPS OVER FAR EASTERN COLORADO AND ADJACENT COUNTIES IN KANSAS. 850 TEMPERATURES CONTINUE TO COOL ANOTHER 5-10F WITH READINGS IN THE LOW TO POSSIBLY MID 80S...SIMILAR TO THE 2M/MOS GUIDANCE NUMBERS. NAM/GFS CONTINUE TO AGREE ON POSSIBLE MCS MOVING ACROSS HEART OF THE FORECAST AREA PER 700-500RH/500 VORT AND 250 JET DIVERGENCE PROGS. CURRENT GRIDS HAVE 40 POPS AND MAV/MET MOS HAVE SIMILAR TO NUMBERS SO WILL TRY AND TWEAK THEM UP A BIT AS CONFIDENCE IS INCREASING. THIS SYSTEM SHOULD DIVE SOUTHEAST AFTER MIDNIGHT. TUESDAY/TUESDAY NIGHT...SOUTHERLY WINDS AGAIN BRING RETURN FLOW OF MOISTURE INTO THE AREA. CAPE FORECASTS AGAIN FAVOR THE WESTERN 1/3 OF THE TRI-STATE AREA. PREFER THE ETA HANDLING OF THIS EVENT AS STRONGEST CIN VALUES AND WEAKER CAPE OVER THE EAST WHERE THEIR PROXIMITY TO SURFACE HIGH SHOULD LIMIT AMOUNT OF MOISTURE RETURN. THIS ALSO APPEARS TO BE THE FAVORED SOLUTION BY NCEP PER ITS QPF FORECAST. WILL ORIENT POP FORECASTS ACCORDINGLY. FOR TUESDAY NIGHT 0-6 WINDS FROM THE GFS CARRY ANY PRECIP SOUTHEAST WHILE THE ETA IS MORE NORTHEAST. GIVEN THE BUILDING UPPER HIGH NEAR THE FOUR CORNERS AND PRECIP BLOB OVER THE DAKOTAS MOVING SOUTHEAST THE GFS SOLUTION SEEMS MORE REASONABLE. SO FOR TUESDAY NIGHT WILL ORIENT POPS FOR PRECIP MOVING SOUTHEAST PER GFS SOLUTION. TEMPERATURES APPEAR TO SHOW LITTLE CHANGE BOTH AT 850 AND 2M/MOS GUIDANCE NUMBERS. WILL PERHAPS TREND THEM UP A FEW DEGREES CLOSER TO THE MOS GUIDANCE INCREASE. WEDNESDAY THROUGH SATURDAY...NO CHANGES MADE AT THIS TIME. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && DDT
Hazardous weather outlook, Jul 3, 11:30 AM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1030 AM MDT SUN JUL 3 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 405 AM MDT SUN JUL 3 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS OVER THE EASTERN THIRD OF THE TRI-STATE AREA WILL CONTINUE TO MOVE NORTHEAST AND OUT OF THE AREA BY NOON MDT (1 PM CDT). TWO AREAS OF THUNDERSTORMS ARE EXPECTED TO DEVELOP. ONE AREA WILL BE ALONG THE COOL FRONTAL BOUNDARY WHICH WILL CONTINUE TO SLOWLY PUSH SOUTH...REACHING A LINE FROM ROUGHLY HILL CITY THROUGH GOVE INTO TRIBUNE AND LEOTI. THE OTHER WILL BE OVER FAR EASTERN COLORADO WHERE AN UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE ROCKIES AND ONTO THE PLAINS. ALL THE ACTIVITY WILL GENERALLY MOVE SOUTHEAST THROUGH TONIGHT. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS POSSIBLE FROM HILL CITY TO GOVE TO LEOTI EARLY TONIGHT. ANY ADDITIONAL RAINFALL OVER FAR SOUTHERN HITCHCOCK AND THE NORTHERN HALF OF RAWLINS COUNTIES WILL LIKELY RESULT IN LOCALIZED FLOODING AFTER AN ESTIMATED 2 TO 4 INCHES OF RAIN FELL THIS MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED THROUGH WEDNESDAY NIGHT. THE BASIC SCENARIO CALLS FOR INSTABILITY TO BUILD DURING THE DAY WITH THUNDERSTORMS DEVELOPING LATE IN THE DAY OVER FAR EASTERN COLORADO AND ADJACENT COUNTIES IN KANSAS. AIDED BY DISTURBANCES MOVING THROUGH THE AREA FROM THE WEST ANY STORMS THAT DEVELOP WILL MOVE ACROSS MUCH OF THE AREA DURING THE EVENING AND OVERNIGHT HOURS. THE PRIMARY THREATS DURING THE DAY AND EARLY EVENINGS WILL BE LARGE HAIL AND DAMAGING WINDS. DURING THE OVERNIGHT HOURS LOCALLY HEAVY RAIN AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY THREATS. FOR THURSDAY THROUGH SATURDAY AN UPPER LEVEL RIDGE OF HIGH PRESSURE LOOKS TO BUILD ACROSS THE AREA WITH LITTLE CHANCE OF PRECIPITATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2 PM MDT (3 PM CDT). DDT
In the hours before
Local storm report, Jul 3, 9:36 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
836 AM MDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HAIL 6 NNW MAX 40.19N 101.44W
07/03/2005 1.00 INCH DUNDY NE TRAINED SPOTTER
&&
PFPLocal storm report, Jul 3, 10:07 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
907 AM MDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HAIL COLBY 39.39N 101.05W
07/03/2005 1.00 INCH THOMAS KS TRAINED SPOTTER
0905 AM HAIL COLBY 39.39N 101.05W
07/03/2005 0.88 INCH THOMAS KS TRAINED SPOTTER
&&
DDTLocal storm report, Jul 3, 10:20 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
920 AM MDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM HAIL 4 E COLBY 39.39N 100.97W
07/03/2005 1.00 INCH THOMAS KS TRAINED SPOTTER
&&
DDTLocal storm report, Jul 3, 11:47 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1047 AM MDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 AM HAIL JENNINGS 39.68N 100.29W
07/03/2005 1.00 INCH DECATUR KS TRAINED SPOTTER
QUARTER SIZE HAIL COVERED THE GROUND
1043 AM HAIL 5 N QUINTER 39.14N 100.23W
07/03/2005 1.00 INCH SHERIDAN KS TRAINED SPOTTER
HAIL COVERED THE GROUND
&&
MMEHLELocal storm report, Jul 3, 12:12 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1112 AM MDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HAIL 1 NE SAINT PETER 39.20N 100.08W
07/03/2005 1.00 INCH GRAHAM KS TRAINED SPOTTER
COVERING THE GROUND.
&&
GMLLocal storm report, Jul 3, 12:22 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1122 AM MDT SUN JUL 03 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM HAIL HILL CITY 39.37N 99.85W
07/03/2005 1.00 INCH GRAHAM KS TRAINED SPOTTER
&&
GMLThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 10:45 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 26 min |
| Jul 2, 11:30 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 60 min |
| Jul 3, 6:42 AM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 63 min |
| Jul 3, 7:02 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 28 min |
| Jul 3, 7:30 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 30 min |
| Jul 3, 8:00 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 60 min |
| Jul 3, 8:59 AM CDT | Severe Thunderstorm Warning | GLD | Thomas | 35 min |
| Jul 3, 8:59 AM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 54 min |
| Jul 3, 10:05 AM CDT | Severe Thunderstorm Warning | GLD | Thomas | 40 min |
| Jul 3, 10:31 AM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 44 min |
| Jul 3, 11:15 AM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 49 min |
| Jul 3, 11:45 AM CDT | Severe Thunderstorm Warning | GLD | Decatur | 25 min |
| Jul 3, 11:54 AM CDT | Severe Thunderstorm Warning | GLD | Graham | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.